Warfarin May Up Stroke Risk in Those With Irregular Heartbeat: Study
But the risk is temporary as blood thinner use starts, and could be overcome by other means, experts say
WEDNESDAY, Dec. 18, 2013 (HealthDay News) -- Many older Americans take the blood thinner warfarin to help guard against heart trouble. However, a new study suggests use of the drug is tied to a temporary spike in the risk of stroke for people with a common heart rhythm disorder.
People with the irregular heart beat known as atrial fibrillation had nearly double the odds of suffering a stroke in the month after they started taking warfarin, compared to similar patients who weren't taking the medication, researchers report.
The findings seem counterintuitive, since many people with atrial fibrillation are placed on warfarin to help lessen their odds for a stroke, the researchers noted. However, prior studies have suggested that there may be an initial period of heightened risk after people move from other drugs to warfarin.
Patients who are new to warfarin might also experience a temporary state of "hypercoaguability," in which blood becomes "stickier" and likely to clot, the researchers explained.
In the new study, researchers led by Dr. Laurent Azoulay, an assistant professor in the oncology department at McGill University in Montreal, looked at data from more than 70,000 patients in the United Kingdom.
Reporting online Dec. 19 in the European Heart Journal, the research team found that people with atrial fibrillation who used warfarin had nearly double the risk of stroke in the first 30 days after they started taking the anti-clotting drug than those who did not take warfarin.
Stroke risk was particularly high in the first week after patients began taking warfarin. But the researchers noted that after the first 30 days, patients who took warfarin saw their risk of stroke drop to less than half that of people who didn't take the drug.
In a journal news release, Azoulay stressed that "there is no question that warfarin is highly effective in preventing strokes in patients with atrial fibrillation. Thus, our finding that the initiation of warfarin may be associated with an increased risk of stroke should not deter physicians and patients from using this drug, since this likely affects a small number of patients."
Two experts unconnected to the study agreed with Azoulay.
The new study presents persuasive evidence "suggesting that warfarin may cause clots early on before taking full effect," said Dr. Neil Sanghvi, a clinical electrophysiologist at Lenox Hill Hospital in New York City. He added, however, that "this should not take away from the powerful benefits of warfarin."
Instead, Sanghvi believes doctors may want to consider using another type of blood thinner, such as heparin, as a "bridge" therapy while warfarin is taking full effect. He stressed, however, that, "this strategy needs to be proven."
Dr. Vivek Reddy, director of arrhythmia services at Mount Sinai Hospital in New York City, agreed with the other experts that "this data shouldn't dissuade one from employing warfarin, since it is a highly effective drug in preventing stroke."
And while the theory that warfarin onset might initially make blood cells more "sticky" may hold merit, Reddy said that the effect might also be due to "inadequate therapeutic levels [doses] upon initiation of warfarin."
"Of course, the ultimate conclusion the authors made -- for example, to consider overlap with another faster-acting anticoagulant [blood thinner] upon warfarin initiation -- would be effective to minimize these initial strokes in either scenario," he added.
Azoulay said, "Future studies should confirm our results, and identify the small subset of patients who may be at risk. However, the results of our study suggest that physicians should be vigilant when initiating warfarin, particularly in the first week of use."
Along with confirming these findings, it's also important to investigate whether other anti-clotting drugs also increase the risk of stroke for a short time after patients begin taking them, study senior author Samy Suissa, a professor of epidemiology, biostatistics and medicine at McGill, said in the journal news release.
The U.S. National Heart, Lung, and Blood Institute has more about atrial fibrillation.
Copyright © 2013 HealthDay. All rights reserved.